We show that bisymmetry, which is an algebraic property, has a regularity improving feature. More precisely, we prove that every bisymmetric, partially strictly monotonic, reflexive and symmetric function \(F \colon I ^2\to I\) is continuous. As a consequence, we obtain a finer characterization of quasi-arithmetic means than the classical results of Aczél , Kolmogoroff , Nagumo  and de Finetti .
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Price excludes VAT (USA)
Tax calculation will be finalised during checkout.
J. Aczél, On mean values, Bull. Amer. Math. Soc., 54 (1948), 392–400.
J. Aczél, A Short Course on Functional Equations, based upon recent applications to the social and behavioral sciences, Theory and Decision Library, Series B: Mathematical and Statistical Methods, D. Reidel Publishing Co. (Dordrecht, 1987).
J. Aczél and J. Dhombres, Functional Equations in Several Variables, with applications to mathematics, information theory and to the natural and social sciences, Encyclopedia of Mathematics and its Applications, vol. 31, Cambridge University Press (Cambridge, 1989).
J. Aczél and Gy. Maksa, Solution of the rectangular m × n generalized bisymmetry equation and of the problem of consistent aggregation, J. Math. Anal. Appl., 203 (1996), 104–126.
J. Aczél, A. Gilányi, Gy. Maksa and A. A. J. Marley, Consistent aggregation of simply scalable families of choice probabilities, Math. Social Sci., 39 (2000), 241–262.
P. Burai, Matkowski–Sutô type equation on symmetrized weighted quasi-arithmetic means, Results Math., 63 (2013), 397–408.
M. Couceiro, J. Devillet and J-L. Marichal, Characterizations of idempotent discrete uninorms, Fuzzy Sets and Systems, 334 (2018), 60–72.
M. Couceiro and J-L. Marichal, Aczélian n-ary semigroups, Semigroup Forum, 85 (2012), 81–90.
R. Craigen and Zs. Páles, The associativity equation revisited, Aequationes Math., 37 (1989), 306–312.
Z. Daróczy and Gy. Maksa, A functional equation involving comparable weighted quasi-arithmetic means, Acta Math. Hungar., 138 (2013), 147–155.
B. de Finetti, Sul concetto di media, G. Ist. Ital. Attuari, 2 (1931), 369–396.
D. T. Duc, N. N. Hue, N. D. V. Nhan and V. K. Tuan, Convexity according to a pair of quasi-arithmetic means and inequalities, J. Math. Anal. Appl., 488 (2020), 124059.
M. Gaál and G. Nagy, Preserver problems related to quasi-arithmetic means of invertible positive operators, Integral Equations Operator Theory, 90 (2018), 1–12.
D. Głazowska, J. Jarczyk and W. Jarczyk, Embeddability of pairs of weighted quasiarithmetic means into a semiflow, Aequationes Math., 94 (2020), 679–687.
M. Grabisch, J-L. Marichal, R. Mesiar and E. Pap, Aggregation Functions, Encyclopedia of Mathematics and its Applications, vol. 127, Cambridge University Press (Cambridge, 2009).
G. Kiss and G. Somlai, A characterization of n-associative, monotone, idempotent functions on an interval that have neutral elements, Semigroup Forum, 96 (2018), 438–451.
T. Kiss and Zs. Páles, On a functional equation related to two-variable weighted quasiarithmetic means, J. Difference Equ. Appl., 24 (2018), 107–126.
A. Kolmogoroff, Sur la notion de la moyenne, Atti Accad. Naz. Lincei, Rend., VI. Ser., 12 (1930), 388–391.
Gy. Maksa, Solution of generalized bisymmetry type equations without surjectivity assumptions, Aequationes Math., 57 (1999). 50–74.
M. Nagumo, Über eine Klasse der Mittelwerte, Jpn. J. Math., 7 (1930), 71–79.
G. Nagy and P. Szokol, Maps preserving norms of generalized weighted quasiarithmetic means of invertible positive operators, Electron. J. Linear Algebra, 35 (2019), 357–364.
Zs. Páles, On the equality of quasi-arithmetic and Lagrangian means, J. Math. Anal. Appl., 382 (2011), 86–96.
Zs. Páles and A. Zakaria, On the equality of Bajraktarević means to quasi-arithmetic means, Results Math., 75 (2020). Paper No. 19.
P. Pasteczka, Lower estimation of the difference between quasi-arithmetic means, Aequationes Math., 92 (2018), 7–24.
P. Pasteczka, On a lattice-like property of quasi-arithmetic means, J. Math. Anal. Appl., 486 (2020), 123892.
The second author was supported by Premium Postdoctoral Fellowship of the Hungarian Academy of Sciences and by the Hungarian NationalFoundation for Scientific Research, Grant No. K124749.
The third author was supported by the Hungarian Academy of Sciences.
About this article
Cite this article
Burai, P., Kiss, G. & Szokol, P. Characterization of quasi-arithmetic means without regularity condition. Acta Math. Hungar. 165, 474–485 (2021). https://doi.org/10.1007/s10474-021-01185-z